Oral lichenoid drug reaction associated with antihypertensive and hypoglycemic drugs

J Drugs Dermatol. 2010 Jan;9(1):73-5.

Abstract

Oral lichen planus and oral lichenoid drug reactions have similar clinical and histologic findings. The onset of oral lichenoid drug reactions appears to correspond to the administration of medications, especially antihypertensive drugs, oral hypoglycemic drugs, antimalarial drugs, gold salts, penicillamine and others. The author reports the case of 58-year-old male patient with oral lichenoid drug reaction, hypertension and diabetes mellitus. The oral manifestation showed radiated white lines with erythematous and erosive areas. The patient experienced pain and a burning sensation when eating spicy food. A tissue biopsy was carried out and revealed the characteristics of lichen planus. The patient was treated with 0.1% fluocinolone acetonide in an orabase as well as the replacement of the oral hypoglycemic and antihypertensive agents. The lesions improved and the burning sensation disappeared in two weeks after treatment. No recurrence was observed in the follow-up after three months.

Publication types

  • Case Reports

MeSH terms

  • Antihypertensive Agents / adverse effects*
  • Antihypertensive Agents / therapeutic use
  • Atenolol / adverse effects
  • Chlorpropamide / adverse effects
  • Diabetes Complications
  • Diabetes Mellitus / drug therapy
  • Erythema / pathology
  • Fluocinolone Acetonide / therapeutic use
  • Humans
  • Hypoglycemic Agents / adverse effects*
  • Hypoglycemic Agents / therapeutic use
  • Lichenoid Eruptions / chemically induced*
  • Lichenoid Eruptions / pathology*
  • Male
  • Middle Aged
  • Mouth Diseases / chemically induced*
  • Mouth Diseases / pathology*
  • Mouth Mucosa / pathology

Substances

  • Antihypertensive Agents
  • Hypoglycemic Agents
  • Fluocinolone Acetonide
  • Atenolol
  • Chlorpropamide